Capecitabine induced inflammation of actinic keratoses
Published Web Locationhttps://doi.org/10.5070/D33s83x36n
Capecitabine induced inflammation of actinic keratosesDepartment of Dermatology, Hospital of the University of Pennsylvania, Philadelphia. firstname.lastname@example.org
M Krathen, J Treat, W D James
Dermatology Online Journal 13 (4): 13
Capecitabine, an oral prodrug of 5-fluorouracil, is a systemic chemotherapeutic agent used in the treatment of metastatic breast and colon cancer. Patients undergoing capecitabine therapy may experience inflammation and irritation of existing actinic keratoses. Oncologists and dermatologists alike should be aware of this side effect.
First synthesized by Heidelberger in the 1950's, 5-fluorouricil (5-FU) is an important systemic chemotherapeutic agent used in the treatment of metastatic breast and colon cancer . 5-FU inhibits DNA synthesis via blockade of thymidylate synthase, induction of strand breaks within DNA, and disruption of RNA synthesis, which prevents protein synthesis [1, 2]. Because of its antineoplastic effects, topical 5-FU has also proven to be an important agent in the treatment of actinic keratoses . To reduce systemic toxicities and facilitate administration, the oral prodrugs of 5-FU, including capecitabine and ftorafur, were developed . Capecitabine is reported to cause cutaneous reactions including leopard-like vitiligo, hand-foot syndrome, pyogenic-granuloma-like lesions, onycholysis, and inflammation of actinic keratoses [2, 4, 5].
We present the case of a 69-year-old woman with a history of actinic keratosis and metastatic breast cancer referred to dermatology for evaluation of a potential drug allergy. Treatment of metastatic breast carcinoma with capecitabine (Xeloda™) 1500 mg twice daily was initiated 22 days before presentation. During a followup visit with her oncologist, an erythematous, scaling and moderately pruritic eruption present which began on approximately day 10 of therapy was noted, most prominently on the dorsal hands bilaterally.
|Figure 1||Figure 2|
|Figure 1. Overview of the arms and hands|
Figure 2. Right hand and forearm
On physical examination erythematous, scaling macules were present on the dorsal hands and fingers bilaterally with a sharp cutoff in the non-sunexposed areas of the arms. Similar lesions were also present on the bilateral temples and forehead. A diagnosis of inflamed actinic keratoses was made and fluocinolone acetonide 0.025 percent ointment was prescribed for twice-daily application to relieve the patient's localized irritation and pruritus on her hands.
Actinic keratoses are pre-malignant lesions of the skin, defined clinically as rough, scaly macules and papules found exclusively in sun-exposed regions of the body . Sunlight, specifically UV-B radiation, damages DNA in keratinocytes, thus promoting their malignant transformation. Topical 5-FU selectively induces DNA damage and cell death in transformed keratinocytes when applied to sun-damaged skin . Capecitabine, delivered systemically, is thought to increase levels of 5-FU within sun-damaged keratinocytes and incite cell death just as systemic and topical 5-FU treatment has been shown previously.
Awareness of the dermatologic side effects of Capecitabine and other fluoropyrimidines is important for oncologists and dermatologists. Our patient was thought to have a drug reaction to capecitabine, which would have precluded further treatment with this potentially life-saving chemotherapeutic agent. The inflammation caused by capecitabine, although bothersome, likely eliminates actinic keratosis and may reduce the risk of transition into squamous cell cancer. Topical corticosteroids reduce the inflammation and itch of capecitabine-induced destruction of actinic keratosis.
References1. E. B. Lamont and R. L. Schilsky. The oral fluoropyrimidines in cancer chemotherapy. Clin Cancer Res. 1999 Sep;5(9):2289-96. PubMed
2. Capecitabine (Xeloda ©) Product Insert. Roche Pharmaceuticals. Nov 2000.
3. W. Fu and C. J. Cockerell. The actinic (solar) keratosis: a 21st-century perspective. Arch Dermatol. 2003 Jan;139(1):66-70. PubMed
4. G. M. Higa, R. F. Kovach and J. Abraham. Actinic keratosis and capecitabine therapy. J Oncol Pharm Pract. 2005 Dec;11(4):151-3. PubMed
5. K. G. Lewis, M. D. Lewis, L. Robinson-Bostom and T. D. Pan. Inflammation of actinic keratoses during capecitabine therapy. Arch Dermatol. 2004 Mar;140(3):367-8. PubMed
© 2007 Dermatology Online Journal